Cyanosis occurring during the administration of sulfanilamide is so common that it is expected, but it has not been considered harmful. However, other symptoms which may be distressing are the frequent headache, weakness and nausea. In my limited experience, these symptoms are rarely present without the appearance of cyanosis.
In June 1939 I was administering sulfanilamide to a patient with facial erysipelas with excellent results in reducing the temperature and activity of the lesions; but severe cyanosis, headache, nausea and vomiting occurred. I recalled having read an abstract of an article reporting the relief of symptoms with sulfanilamide by giving nicotinic acid.1 Therefore, I administered 20 mg. of nicotinic acid three times a day. The headache and nausea stopped and the cyanosis disappeared. It was possible to continue the sulfanilamide until the erysipelas was cured.
Since that time I have administered nicotinic acid to every patient receiving sulfanilamide who